Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Adderall, fighting, and adrenalin

12/22/2009

Question:

I am a boxer/ Mixed Martial Arts fighter, and I have been on and off Adderall XR 30mg for the past four years. Lately, I have been getting nauseas almost every time I am pushed to the limits of my cardio, and more importantly, when I spar or fight. I have noticed a connection with Adderall and the times I get nauseas. When I my nerves are on edge and I throw punches, I rapidly become nauseas, even when I have not taken the drug for up to three days prior to sparring/ fighting. Could this nausea be a result of the adderall? If so, is there any other alternative to reliving nausea in these situations other than stopping adderall all together? Any help would be greatly appreciated.

Answer:

Gastrointestinal upset is a known side effect of stimulants like Adderall, but rarely to the extent of nausea. More importantly, it usually occurs (if at all) when first taking a stimulant, not after years. Also, it should wear off after overnight off the drug. One possibility is that you no longer need the Adderall, which case you are starting to experience side effects that you did not have when you needed it. Another possibility is that the nausea is actually an atypical cardiac sign. As you age, your cardiovascular status may have deteriorated so that you are more sensitive to the side effects. In your particular case, you should see your doctor for an evaluation of this new symptom. It is possible you have some unrelated stomach problem like ulcer or tumor that should be treated.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

L Eugene Arnold, MD, MEd L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University